If your child’s friend is diabetic, you need to know how to recognise an emergency and which steps to take. You need to know what to do if a child in your care suddenly loses consciousness, or seems disorientated.
There are two types of crises diabetics could have, both of which can result in a coma if no action is taken.
The one is hyperglycaemia (high blood sugar) and the other hypoglycaemia (low blood sugar).
The symptoms of hyperglycaemia are rapid, heavy breathing, vomiting, drowsiness, abdominal pain, sweet-smelling breath, frequent urination and in severe cases, unconsciousness.
If the person having these symptoms is conscious and is able to swallow, give him/her something to drink that contains no sugar in order to prevent dehydration. Take him to hospital immediately. If this is impossible, call the local emergency services.
The symptoms of hypoglycaemia are excessive hunger, disorientation, aggressive behaviour, pale, clammy skin and possible unconsciousness. This condition occurs when insulin levels become too high, thereby reducing the blood glucose levels severely.
If this person is till conscious, it is a good idea to give him something to swallow that contains sugar. Fruit juice is especially good for this, as is a soda drink.
If you are unsure whether a person is hyper – or hypoglycaemic, give them a sugary drink anyway. The added sugar can do no harm to someone who is hypoglycaemic. It is always a good idea to get someone in this condition to professional medical care as soon as possible. Diabetic comas are potentially life-threatening.
- If the child is conscious, give him/her a sugary drink, such as fruit juice.
- If you have never done blood glucose testing before, this is not the time to start. Call in the professionals.
- If the child is unconscious, call for help immediately – this is a medical emergency.
- Call the parents, as they will have a better idea of what needs to be done while you wait for professional medical care to arrive.
- (Health24, January 2005)